Flash Flood, Martin
- When
- August 20, 4:30 AM CST to 7:30 AM CST
- Where
- Martin County, Sherburn
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 43.650, -94.730
Significant street flooding was reported across much of the city.
A warm frontal boundary induced thunderstorms near the Iowa border.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
A warm frontal boundary induced thunderstorms near the Iowa border.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 20, 3:30 AM CST, 1 hour earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
430 AM CDT MON AUG 20 2007
.DISCUSSION...
SURFACE WARM FRONT IS STRADDLING THE MN/IA BORDER EARLY THIS
MORNING...WITH THE PARENT LOW RESIDING OVER EASTERN MONTANA. A
STRONG NEGATIVELY TILTED SHORTWAVE TROUGH WILL EJECT FROM THE
NORTHERN ROCKIES/HIGH PLAINS ACROSS SASKATCHEWAN/MANITOBA
TODAY...AND PUSH THE ASSOCIATED SURFACE WARM/COLD FRONTS ACROSS
THE CWA OVER THE NEXT 24 HOURS. A VORT LOBE ON THE SOUTHERN
PERIPHERY OF THE AFOREMENTIONED TROUGH WILL INTERACT WITH THE
SURFACE REFLECTIONS...AND IN LOCAL SHOWER/THUNDERSTORM
DEVELOPMENT. HAVE RETAINED THE HIGHEST POPS /50-60 PERCENT/
BETWEEN THIS AFTERNOON AND TUESDAY MORNING. REDUCED 900-975MB
CONDENSATIONAL PRESSURE DEFICITS...ALONG WITH 70-80 PERCENT SREF
PROBS OF CEILING HEIGHTS LESS THAN 1000 FEET...SUPPORT THINKING
THAT EASTERLY FLOW WILL KEEP STRATUS CLOUDS AROUND THROUGH THE
MORNING. MAY SEE SOME SLIGHT IMPROVEMENT ACROSS WEST/SOUTH CENTRAL
MN THIS AFTERNOON...BUT DIURNAL WARMING SHOULD BE STUNTED
SUBSTANTIALLY AGAIN TODAY. EXPECT READINGS TO TOP OUT IN THE MID
60S/70S. QPF AMOUNTS AROUND/EXCEEDING ONE INCH APPEAR LIKELY FOR
MUCH OF CENTRAL/SOUTH CENTRAL MN BETWEEN TODAY AND TONIGHT...WITH
STRONG MOISTURE CONVERGENCE/TRANSPORT INDICATED. HAVE ISSUED A
FLASH FLOOD WATCH FOR AREAS GENERALLY ALONG AND SOUTH OF A REDWOOD
FALLS TO GOODHUE LINE...WHERE EXTREMELY SATURATED SOILS EXIST DUE
TO RECENT WIDESPREAD RAINFALL OF 6-8 INCHES.
EXPECT A SHORT BREAK IN CONVECTIVE ACTIVITY TUESDAY
AFTERNOON. CONFIDENCE WITH SURFACE BOUNDARY AND SHORTWAVE ENERGY
DECREASES ON TUESDAY INTO WEDNESDAY...ALTHOUGH CURRENTLY EXPECT
ADDITIONAL PRECIPITATION CHANCES ACROSS THE SOUTHERN HALF OF THE
CWA TUESDAY NIGHT AND WEDNESDAY...AS SURFACE BOUNDARY STALLS TO
THE SOUTH OF THE AREA.
&
.AVIATION.../FOR 06Z TAFS/
NOT MUCH IMPROVEMENT IN CONDITIONS THROUGH THE OVERNIGHT WITH IFR
CONDITIONS EXPECTED TO INCREASE IN COVERAGE OVER THE NEXT FEW
HOURS. WILL BE A CHANCE FOR ISOLATED SHOWERS/LIGHT RAIN AT
KMSP/KRNH/KEAU AS ADDITIONAL SURGE OF MOISTURE ATTEMPTS TO WORK
INTO THE AREA...CONFIDENCE IN THIS OCCURRING IS WANING. EXPECT
THAT IFR CONDITIONS WILL CONTINUE FOR SEVERAL HOURS AFTER SUNRISE
BEFORE IMPROVING TO MVFR. WEAK LOW PRESSURE REMAINS OFF TO THE
SOUTHWEST OF THE TAF SITES WITH WARM FRONTAL BOUNDARY REMAINING
JUST SOUTH OF THE IA/MN BORDER AT THIS TIME. WITH UPPER LEVEL
DISTURBANCES HEADING TOWARDS THE AREA AND SFC LOW PRESSURE
INTENSIFYING AND MOVING EASTWARD HAVE INCLUDED THREAT OF SHOWERS
AT ALL SITES WITH GENERAL PROGRESSION FROM WEST TO EAST THROUGH
THE EVENING. THUNDER WILL LIKELY NEED TO BE ADDED ONCE CONFIDENCE
IN TIMING INCREASES. THERE ARE SOME HINTS THAT CIGS MAY TRY TO
BREAK AT KRWF DURING THE LATE AFTERNOON IF SFC LOW AND WARM FRONT
CAN PUSH FAR ENOUGH NORTH.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR BLUE EARTH-BROWN-
FARIBAULT-FREEBORN-GOODHUE-LE SUEUR-MARTIN-NICOLLET-REDWOOD-
RENVILLE-RICE-SIBLEY-STEELE-WASECA-WATONWAN COUNTY(IES).
WI...NONE.
&&
LS/MDBHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 452 AM CDT MON AUG 20 2007 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 211000- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 452 AM CDT MON AUG 20 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS...SOME PRODUCING HEAVY RAINFALL...WILL BE POSSIBLE AGAIN TODAY AND TONIGHT ACROSS CENTRAL AND SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN. ADDITIONAL FLOODING MAY OCCUR AT LOCATIONS ALONG AND SOUTH OF A REDWOOD FALLS TO LE SUEUR AND GOODHUE LINE...WHERE WIDESPREAD RAINFALL AMOUNTS BETWEEN 6 AND 8 INCHES OCCURRED OVER THE WEEKEND. MANY LOCATIONS WILL LIKELY RECEIVE AN ADDITIONAL 1 TO 2 INCHES...WITH ISOLATED HIGHER TOTALS POSSIBLE. THE ADDITIONAL RAINFALL WILL LIKELY EXACERBATE PRE- EXISTING FLOODING PROBLEMS. SEVERE THUNDERSTORMS ARE ALSO POSSIBLE WEST OF A LITTLE FALLS TO ALBERT LEA LINE LATE THIS AFTERNOON THROUGH TONIGHT...AS A COLD FRONT MOVES ACROSS THE AREA. LARGE HAIL AND DAMAGING WINDS WOULD BE THE PRIMARY THREATS FROM THESE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED DURING THE WORK WEEK. THERE IS THE POTENTIAL FOR SEVERE STORMS AGAIN ON TUESDAY AND WEDNESDAY...AS A COLD FRONT AND SURFACE LOW APPROACHES SOUTHERN MINNESOTA AND WESTERN WISCONSIN. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING...WEST OF A LITTLE FALLS TO ALBERT LEA LINE. ADDITIONALLY...SPOTTERS AND COOPERATIVE OBSERVERS ARE URGED TO REPORT RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE. LS
The Sioux Falls radar (KFSD), 161 km away, was scanning. The volume nearest the first event began at 10:31 UTC.
1 flash flood. Local standard time, as filed.
Significant street flooding was reported across much of the city.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 70873.